Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Topeka, KS

June 20, 2012Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2012, 9:04 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 9:04 PM CDT (02:04 UTC)
Expired
Jun 20, 2012, 9:30 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS53 KTOP 210204
SVRTOP
KSC149-161-210230-
/O.NEW.KTOP.SV.W.0088.120621T0204Z-120621T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  EAST CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 930 PM CDT

* AT 900 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  TUTTLE CREEK LAKE...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  TUTTLE CREEK LAKE... NORTHERN MANHATTAN...WAMEGO...ST. GEORGE AND 
LOUISVILLE.

AT 900 PM CDT TRAINED WEATHER SPOTTERS 5 MILES SOUTH OF OLSBURG 
REPORTED A 50 TO 60 MPH WIND GUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR TUTTLE CREEK LAKE...GET AWAY FROM THE WATER AND MOVE 
TO SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING 
WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE 
SHELTER NOW.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3935 9626 3921 9624 3918 9628 3920 9630
      3919 9632 3916 9633 3915 9635 3917 9636
      3916 9638 3917 9639 3909 9639 3923 9670
      3943 9658
TIME...MOT...LOC 0202Z 299DEG 25KT 3932 9655

HAIL...<.75IN
WIND...60 MPH

$$

LEIGHTON
2 follow-up statements
449 
WWUS53 KTOP 210220
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT WED JUN 20 2012

KSC149-161-210230-
/O.CON.KTOP.SV.W.0088.000000T0000Z-120621T0230Z/
RILEY KS-POTTAWATOMIE KS-
920 PM CDT WED JUN 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
POTTAWATOMIE AND SOUTHEASTERN RILEY COUNTIES UNTIL 930 PM CDT...

AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
ST. GEORGE...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
NORTHERN MANHATTAN...TUTTLE CREEK DAM...WAMEGO... ST. GEORGE AND 
LOUISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF ON OR NEAR TUTTLE CREEK LAKE...GET AWAY FROM THE WATER AND MOVE 
TO SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING 
WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE 
SHELTER NOW.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3935 9626 3921 9624 3918 9628 3920 9630
      3919 9632 3916 9633 3915 9635 3917 9636
      3916 9637 3917 9639 3909 9639 3920 9663
      3941 9652
TIME...MOT...LOC 0219Z 302DEG 29KT 3924 9639

HAIL...<.75IN
WIND...60 MPH

$$

LEIGHTON
127 
WWUS53 KTOP 210226
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT WED JUN 20 2012

KSC149-161-210236-
/O.EXP.KTOP.SV.W.0088.000000T0000Z-120621T0230Z/
RILEY KS-POTTAWATOMIE KS-
926 PM CDT WED JUN 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POTTAWATOMIE AND
SOUTHEASTERN RILEY COUNTIES WILL EXPIRE AT 930 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3935 9626 3921 9624 3918 9628 3920 9630
      3919 9632 3916 9633 3915 9635 3917 9636
      3916 9637 3917 9639 3909 9639 3920 9663
      3941 9652
TIME...MOT...LOC 0226Z 302DEG 29KT 3921 9633

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:25 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 6:25 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT WED JUN 20 2012

.DISCUSSION...

SHORT TERM...

THUNDERSTORMS WERE DEVELOPING ALONG A COLD FRONT ACROSS NORTH
CENTRAL AND SOUTH CENTRAL NEBRASKA AT 20Z. WATER VAPOR SHOWS A
TROPICAL PLUME ACROSS EASTERN KANSAS AHEAD OF THE FRONT. ALSO UPPER
TROUGH WAS MOVING ACROSS THE NORTHERN PLAINS WHICH WILL MOVE THE
FRONT SOUTHEAST TONIGHT ACROSS THE EASTERN KANSAS. LATEST MESOSCALE
ANALYSIS SHOWS ABOUT 20 TO 25 KTS OF 0-6KM SHEAR WITH HIGH VALUES IN
THE 30 TO 40 KT RANGE ACROSS SOUTH CENTRAL NEBRASKA.

EXPECT SCATTERED STORMS TO CONTINUE TO DEVELOP ALONG AND AHEAD OF
THE FRONT LATE THIS AFTERNOON AND TONIGHT. PRECIPITABLE WATER VALUES
ARE FORECAST TO RANGE FROM 1.5 TO 2 INCHES. EXPECT GOOD MOISTURE
TRANSPORT TO CONTINUE TONIGHT ALONG WITH DEEP MOISTURE CONVERGENCE
AND WILL CONTINUE TO MENTION HEAVY RAINFALL. INITIALLY DOWNDRAFT
CAPE OF 1500 J/KG WILL CONTRIBUTE TO SOME LOCALLY STRONG WIND GUSTS
REMAINING POSSIBLE. ALSO ISOLATED STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SOME HAIL UP TO THE SIZE OF QUARTERS.

THE FRONT WILL PROGRESS ACROSS THE CWA TONIGHT AND BE ACROSS PARTS
OF SOUTHEAST KANSAS IN THE MORNING AFTER SUNRISE . SOME PRE AND POST
FRONTAL STORMS/SHOWERS  ARE POSSIBLE SOUTH OF I-35 EARLY IN THE
MORNING. EXPECT COOLER TEMPERATURES ON THURSDAY WITH HIGHS IN THE
LOW TO MID 80S.

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

COLD FRONT WILL SAG INTO OK/N TX THU NIGHT WITH COOLER AND LESS
HUMID CONDS EXPECTED ACROSS NE KS. LOWS SHOULD FALL INTO THE UPPER
50S TO LOWER 60S MOST AREAS BY SUNRISE FRI.

UPPER HTS WILL CONTINUE TO RISE AS A HOT DOME OF HIGH PRESSURE
BUILDS ACROSS THE SOUTHERN ROCKIES INTO SAT. ALL GUIDANCE SHOW
SIGNALS THAT A WEAK WAVE WILL MOVE ALONG THE NORTHERN EDGE OF THE
RIDGE AXIS FRI NIGHT INTO EARLY SAT. LLJ/WAA/MOISTURE ADVECTION
ALL POINT TOWARD AN OVERNIGHT T-STORM COMPLEX ACROSS PARTS OF
NEBRASKA DIVING SE INTO MO/IA. WILL CONTINUE LOW CHC POPS ACROSS
THE FAR NORTH DUE TO UNCERTAINTY IN EXACTLY WHERE THIS COMPLEX
WILL DEVELOP AND EVENTUALLY MOVE BUT MOST SIGNALS POINT TOWARD
KEEPING THE HIGHEST POPS NORTHEAST OF THE STATE.

UPPER HTS CONTINUE TO RISE SAT AND SUN. THERE REMAINS SOME
UNCERTAINTY IN DAYTIME HIGHS SAT DEPENDING ON THE EVOLUTION OF THE
T-STORM COMPLEX FRI NIGHT HOWEVER AT THIS POINT THE MOST LIKELY
SCENARIO IS FOR THE ATMOSPHERE TO RECOVER AND HEAT UP WELL INTO
THE 90S WITH HEAT INDICES OF 100 TO 105 EXPECTED BOTH SAT AND SUN.

ECMWF AND GFS OPERATIONAL RUNS NOW BOTH SUGGEST THAT SFC HIGH
PRESSURE MAY ACTUALLY HELP COOL THE AREA OFF BY MON INTO TUES AS
THE UPPER PATTERN AMPLIFIES AND ACTUALLY RETROGRADES SOMEWHAT. NOT
SURE CONDS WILL COOL AS MUCH AS THE MOST RECENT MEXMOS GUIDANCE
BUT WILL FOR NOW KEEP HIGHS NEAR ENSEMBLE GUIDANCE VALUES WITH
HIGHS IN THE MID TO UPPER 80S BY TUES.

&&

.AVIATION...

SOUTHERLY WINDS WILL RAPIDLY SWITCH NORTH AS THE FRONT
PASSES...AROUND 1Z AT MHK AND 03Z AT TOP/FOE. MAY SEE LOCAL IFR
CONDITIONS IF A HEAVY STORM CAN PASS BUT WITH BROKEN LINE OF
CONVECTION NOT CONFIDENT ENOUGH TO PUT IN MORE THAN MVFR THUNDER.
SHOWERS AND STORMS CLEAR OVERNIGHT WITH NORTH NORTHEAST WINDS FOR
THURSDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 20, 3:38 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED JUN 20 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO NORTHERN KANSAS LATE THIS
AFTERNOON... PUSHING SOUTH OF INTERSTATE 70 DURING THE EVENING. A
FEW STORMS MAY BE SEVERE WITH ISOLATED DAMAGING WINDS OR HAIL UP TO
THE SIZE OF QUARTERS POSSIBLE THIS AFTERNOON INTO EARLY EVENING.

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT
AS WELL. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA BY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT AND
SATURDAY MORNING MAINLY NEAR THE NEBRASKA BORDER.

DAYTIME TEMPERATURES COMBINED WITH HUMIDITY LEVELS WILL CREATE
HEAT INDICES OF 100 TO 105 ON SATURDAY AND SUNDAY. ANYONE WITH
OUTDOOR PLANS SHOULD BE PREPARED FOR THE HEAT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY NORTHWEST OF A COUNCIL
GROVE TO ALMA TO HIAWATHA LINE THIS EVENING.

In the hours before

Special weather statement, Jun 20, 6:23 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUN 20 2012

KSZ008-009-210000-
REPUBLIC-WASHINGTON-
623 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES...

THROUGH 700 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
CUBA...MAHASKA...AGENDA...HADDAM AND MORROWVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9745 4000 9709 3968 9712 3966 9766
      4001 9749
TIME...MOT...LOC 2323Z 270DEG 21KT 3999 9734 3974 9751

$$ LEIGHTON
Local storm report, Jun 20, 7:31 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HEAVY RAIN       5 WSW WASHINGTON        39.78N 97.14W
06/20/2012  M2.40 INCH       WASHINGTON         KS   TRAINED SPOTTER

            FELL IN 20 MINUTES.

&&

KC
Local storm report, Jun 20, 9:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     5 S OLSBURG             39.35N 96.63W
06/20/2012  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:34 PM CDTAreal Flood AdvisoryTOPWashington86 min
Jun 20, 9:16 PM CDTAreal Flood AdvisoryTOPGeary, Pottawatomie, Riley89 min
Jun 21, 8:08 AM CDTRiver Flood WarningTOPMarshall7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.